Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 202, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 13, 2001, 7:48 AM CDT for Montgomery County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2001, 7:48 AM CDT (12:48 UTC)
- Expired
- May 13, 2001, 8:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Montgomery County, IA
The radar
The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:15 AM CDT | Hail 0.88 | Grant, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 478 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:45 AM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, May 13, 1:45 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 145 AM CDT SUN MAY 13 2001 FORECAST CHALLENGES -- ELEVATED THUNDERSTORM CHANCES THIS MORNING, THEN TEMPERATURES SYNOPSIS -- LATEST KOAX VWP AND AREA PROFILER DATA INDICATE A STRONG LOW-LEVEL WARM ADVECTION REGIME IN PROGRESS OVER ERN NEB. ALTHOUGH 00Z/13 OAX AND TOP SOUNDINGS WERE RATHER DRY IN THE LOW LEVELS, THE DDC SOUNDING WAS MUCH MORE IMPRESSIVE, AND CURRENT PROFILER PLAN VIEW DATA SUGGESTS THIS MOISTURE IS BEING ADVECTED TOWARD THE AREA. AT THE SURFACE, 0600 UTC ANALYSIS HAD A LOW OVER SERN MT WITH A WEAK WARM FRONT/TROUGH EXTENDING SEWD ACROSS SRN SD. FORECAST -- ALL SHORT RANGE MODELS ARE IN GOOD AGREEMENT ON THE LARGE SCALE FEATURES THIS FORECAST. IN THE SHORT TERM, CONVECTIVE POTENTIAL ACROSS FAR ERN NEB/WRN IA IS THE MAIN CONCERN. AS MENTIONED ABOVE STRONG MOIST/THERMAL ADVECTION IS OCCURRING JUST OFF THE SURFACE ACROSS THE CWFA. FORECAST ETA SOUNDINGS, VALID 12Z/13 FOR OMAHA INDICATE A MUCAPE OF AROUND 1500 J/KG WITH LITTLE OR NO CIN. THEREFORE, WE WILL MONITOR RADAR AND SATELLITE DATA UP TO ZONE ISSUANCE AND WILL LIKELY INCLUDE SOME SMALL POPS FOR THE ERN ZONES THIS MORNING. ASIDE FROM THE CONVECTIVE POTENTIAL THIS MORNING, TEMPERATURES ARE THE NEXT CONCERN. WITH THE WARM ADVECTION, GOOD INSOLATION AND BETTER MIXING WE SHOULD SEE HIGHS CLOSER TO THE WARMER MAV NUMBERS, AND THIS IS SUPPORTED BY THE FORECAST 850 TEMPERATURES. THE MID LEVEL RIDGE BEGINS TO FLATTEN FROM LATE TODAY THROUGH MONDAY AS SHORTWAVE ENERGY FROM THE ERN PACIFIC QUICKLY TRANSLATES EWD ACROSS SRN CANADA AND THE NRN TIER OF THE U.S.. THE SURFACE LOW CURRENTLY OVER SERN MT WILL MIGRATE EWD TONIGHT AND INTO MN DURING THE DAY ON MONDAY, DRAGGING A WEAK COLD FRONT SWD. FORECAST SOUNDINGS INDICATE THAT THE WARM SECTOR WILL BE CAPPED UNTIL THE ARRIVAL OF THE WEAK FRONT MONDAY NIGHT. AT THAT TIME, WE WILL INCLUDE SOME CHANCE POPS ACROSS THE NRN AND CNTRL ZONES. IN THE EXTENDED, THE 00Z/13 RUN OF THE AVN STALLS A WEAK SURFACE BOUNDARY ACROSS THE CWFA TUESDAY INTO WEDNESDAY. THE CURRENT FORECAST HAS SLIGHT CHANCE POPS GOING THROUGH THIS TIME FRAME, AND ALTHOUGH WE WILL BE UNDER BUILDING MID LEVEL HEIGHTS, MOISTURE WILL BE AVAILABLE FOR ISOLATED STORM DEVELOPMENT ALONG THIS BOUNDARY. A MORE POTENT SYSTEM WILL CROSS THE NRN ROCKIES AND MOVE OUT INTO THE PLAINS ON THURSDAY, WITH A CONTINUED CHANCE OF THUNDERSTORM DEVELOPMENT. .OMA...NONE MEAD
In the hours before
Special weather statement, May 13, 6:25 AM CDT, 1 hour 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-131700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 625 AM CDT SUN MAY 13 2001 ALTHOUGH SEVERE WEATHER IS OCCURRING OVER SOUTHWEST IOWA...STORM SPOTTERS WILL NOT HAVE TIME TO DEPLOY BEFORE THE STORMS MOVE OUT OF THE AREA. ELEVATED THUNDERSTORMS HAVE RAPIDLY DEVELOPED ACROSS FAR EASTERN NEBRASKA AND SOUTHWEST IOWA THIS MORNING. A SUPERCELL WITH A HISTORY OF PRODUCING HAIL TO BASEBALL SIZE WILL MOVE SOUTHEAST ACROSS FAR SOUTHWEST IOWA THROUGH 8 AM WITH LARGE HAIL CONTINUING TO BE THE MAIN SEVERE WEATHER THREAT. THESE STORMS SHOULD MOVE EAST OF THE AREA BY MID MORNING...WITH NO ADDITIONAL DEVELOPMENT EXPECTED THIS AFTERNOON. AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED LATER THIS MORNING...ADDRESSING LONGER TERM SEVERE WEATHER POTENTIAL. MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:15 AM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders | 30 min |
| May 13, 5:42 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 33 min |
| May 13, 5:30 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 30 min |
| May 13, 6:12 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 33 min |
| May 13, 6:43 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery | 32 min |
| May 13, 6:48 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 27 min |
| May 13, 7:12 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 48 min |
| May 13, 7:56 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 34 min |
| May 13, 8:12 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 18 min |
| May 13, 8:51 AM CDT | Severe Thunderstorm Warning | OAX | Page | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.